Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 220, NWS Jackson, KY

December 17, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Dec 17, 2012, 6:46 PM EST for 4 counties in Kentucky. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2012, 6:46 PM EST (23:46 UTC)
Expired
Dec 17, 2012, 7:30 PM EST
In force
44 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Floyd County, KY, Knott County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 6:55 PM ESTTSTM WND DMG1 Sw Galveston, KYTREES DOWN AT THE INTERSECTION OF HWY 979 AND 680.
Dec 17, 7:00 PM ESTTSTM WND DMGVirgie, KYTREES DOWN ON HWY 122 AND 610 NEAR THE VIRGIE COMMUNITY.
Dec 17, 7:04 PM ESTHAIL 0.25Thornton, KYPEA SIZED HAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS53 KJKL 172346
SVRJKL
KYC071-119-133-195-180030-
/O.NEW.KJKL.SV.W.0220.121217T2346Z-121218T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EST MON DEC 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  NORTHEASTERN LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 730 PM EST

* AT 643 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM GARRET TO RAVEN TO SACKETT...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIKEVILLE...EASTERN...PUNCHEON...BUCKINGHAM...PRICE...LANGLEY...
  HALL...HI HAT...POLLY...BURTON...GREENLEAF...LESTER...ALPHORETTA...
  DEMOCRAT...HALO...ORKNEY...MARTIN...WHEELWRIGHT...SOUTHDOWN AND
  DEANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3735 8231 3723 8247 3720 8255 3713 8267
      3719 8296 3758 8284 3764 8237
TIME...MOT...LOC 2346Z 276DEG 37KT 3748 8283 3739 8276
          3721 8286
WIND...HAIL 60MPH <.50IN

$$

SHALLENBERGER
2 follow-up statements
141 
WWUS53 KJKL 180015
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
715 PM EST MON DEC 17 2012

KYC071-119-180024-
/O.CAN.KJKL.SV.W.0220.000000T0000Z-121218T0030Z/
KNOTT KY-FLOYD KY-
715 PM EST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FLOYD AND EASTERN
KNOTT COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3718 8278 3738 8257 3760 8260 3764 8237
      3735 8231 3723 8247 3720 8255 3713 8267
TIME...MOT...LOC 0014Z 276DEG 37KT 3745 8247 3736 8240
          3718 8250

$$

KYC133-195-180030-
/O.CON.KJKL.SV.W.0220.000000T0000Z-121218T0030Z/
LETCHER KY-PIKE KY-
715 PM EST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN PIKE
AND NORTHEASTERN LETCHER COUNTIES UNTIL 730 PM EST...

AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PIKEVILLE TO ROCKHOUSE TO ADAMSON...MOVING EAST AT 45 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  RACCOON...BELCHER...FISHTRAP LAKE...KIMPER AND PHYLLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3718 8278 3738 8257 3760 8260 3764 8237
      3735 8231 3723 8247 3720 8255 3713 8267
TIME...MOT...LOC 0014Z 276DEG 37KT 3745 8247 3736 8240
          3718 8250
WIND...HAIL 60MPH 0.75IN

$$

SHALLENBERGER
169 
WWUS53 KJKL 180032
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EST MON DEC 17 2012

KYC133-195-180042-
/O.EXP.KJKL.SV.W.0220.000000T0000Z-121218T0030Z/
LETCHER KY-PIKE KY-
732 PM EST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIKE AND NORTHEASTERN
LETCHER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 3718 8278 3738 8257 3760 8260 3764 8237
      3735 8231 3723 8247 3720 8255 3713 8267
TIME...MOT...LOC 0015Z 276DEG 37KT 3745 8246 3736 8239
          3718 8249

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 3:04 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 17, 3:04 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EST MON DEC 17 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 303 PM EST MON DEC 17 2012

THE PRIMARY WEATHER ISSUE FOR THROUGH EARLY THIS EVENING WILL BE THE
APPROACH OF A LINE OF STRONG THUNDERSTORMS THAT IS CURRENTLY MOVING
ACROSS CENTRAL KENTUCKY. THESE STORMS ARE EXPECTED TO ENTER THE FAR
WESTERN COUNTIES OF THE FORECAST AREA BETWEEN 3 AND 4 PM EST THIS
AFTERNOON. THESE STORMS HAVE HAD A HISTORY OF PRODUCING MOSTLY DIME
TO NICKEL SIZE HAIL. A COUPLE OF THE STORMS HAVE DROPPED SOME QUARTER
SIZE HAIL VERY RECENTLY...SO THEY WILL BEAR WATCHING AS THEY MOVE OUR
DIRECTION. THESE STORMS ARE FLOURISHING IN AN AREA OF CLEARING ACROSS
WESTERN AND CENTRAL KENTUCKY AND ARE FEEDING OFF LOW LEVEL MOISTURE
FEED OFF THE GULF OF MEXICO. THESE STORMS ARE ALSO INITIATING ALONG
AND JUST AHEAD OF A SLOW MOVING COLD FRONT. THIS FRONT WILL MAKE ITS
WAY ACROSS EASTERN KENTUCKY LATER THIS EVENING...AS A LARGE TROUGH OF
LOW PRESSURE IN THE UPPER ATMOSPHERE EJECTS OUT OF THE SOUTH CENTRAL
PLAINS AND ACROSS CENTRAL MISSISSIPPI RIVER VALLEY. BASED ON CURRENT
UPSTREAM CONDITIONS...THESE STORMS WILL LIKELY MAINTAIN THEIR CURRENT
LEVEL OF INTENSITY UNTIL AROUND SUNDOWN. AFTER THAT...THE STORMS
SHOULD WEAKEN FAIRLY QUICKLY. SEVERE THUNDERSTORM WATCH 683 IS IN
EFFECT UNTIL 8PM EST TO ADDRESS THESE STORMS. THE CURRENT ZONE
FORECAST TEXT PRODUCT AND HAZARDOUS WEATHER OUTLOOK HAVE BOTH BEEN
UPDATED TO ADDRESS THE STORMS THROUGH THIS EVENING. A GRAPHICAL
NOWCAST OUTLINING THE TIMING OF ARRIVAL AND PASSAGE OF THIS LINE OF
STORMS HAS ALSO BEEN ISSUED. WILL INCLUDE A PRE FIRST PERIOD TO
ACCOUNT FOR THE STORMS THAT ARE EXPECTED TO MOVE INTO AND ACROSS THE
AREA THIS AFTERNOON AND EARLY THIS EVENING.

AS FOR THE REST OF THE SHORT TERM...MADE A FEW CHANGES TO THE TIMING
OF WHEN PRECIPITATION IS EXPECTED TO EXIT THE AREA ON TUESDAY. THE
LATEST RUNS OF THE NAM12...SREF...AND GFS MODELS ALL HAVE
PRECIPITATION LINGERING BEHIND THE FRONT IN WEAK WEST TO
NORTHWESTERLY FLOW UNTIL AROUND 15Z TOMORROW...AS AN UPPER TROUGH OF
LOW PRESSURE MOVES ACROSS THE OHIO VALLEY. THE BULK OF PRECIPITATION
WILL HAVE EXITED THE AREA BEFORE THEN...BUT OUR HIGHER ELEVATION
COUNTIES COULD SEE PESKY LIGHT RAIN SHOWERS HANGING AROUND UNTIL 15Z
OR SO ON TUESDAY DUE TO TERRAIN ENHANCEMENT. ALSO CREATED A NEW CLOUD
COVER FORECAST BASED ON THE SAME CONDITIONS MENTIONED ABOVE...WITH
LOW AND MIDDLE LEVEL CLOUD COVER PERSISTING ACROSS THE AREA THROUGH
LATE TUESDAY AFTERNOON. TEMPERATURES WILL BE MILD THE NEXT COUPLE OF
DAYS...WITH CLOUD COVER AND PRECIPITATION ACTING TO KEEP TONIGHTS
LOWS AND TOMORROWS HIGHS RIGHT AROUND THE LATEST MOS GUIDANCE. DECIDED
TO KEEP OVERNIGHT LOWS A DEGREE OR TWO WARMER THAN MOS TO ACCOUNT FOR
THE INSULATING AFFECT OF CLOUD COVER. HIGH PRESSURE WILL FINALLY
SPREAD ACROSS THE AREA TOMORROW NIGHT...BRINGING COOLER AND DRIER
WEATHER TO THE AREA. HIGHS ON TUESDAY WILL ONLY MAKE IT TO AROUND 50
WITH LOWS TOMORROW NIGHT DROPPING INTO THE MID TO UPPER 30S.

.LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 303 PM EST MON DEC
17 2012

THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH SATURDAY FOR THE
LOCAL AREA...BUT BEGIN TO SHOW NOTABLE TEMPERATURE DIFFERENCES
BEFORE THE WEEKEND IS FINISHED.

BENIGN WEATHER IS EXPECTED ON WEDNESDAY...AS WE AWAIT THE EFFECTS OF
A SIGNIFICANT STORM SYSTEM TAKING SHAPE OVER THE SOUTH CENTRAL
CONUS. IT WILL BECOME VERY INTENSE AS IT MOVES RAPIDLY NORTHEAST
OVER THE GREAT LAKES. ITS COLD FRONT SHOULD PASS THROUGH FROM WEST
TO EAST ON THURSDAY. SHOWERS ARE EXPECTED ALONG AND AHEAD OF THE
FRONT...WITH ENOUGH INSTABILITY ALSO PRESENT FOR A RISK OF THUNDER.
A MUCH COLDER AIR MASS ARRIVES BEHIND THE FRONT...WITH A POSSIBILITY
OF SNOW OVER EASTERN KENTUCKY THURSDAY NIGHT INTO FRIDAY. THIS WOULD
BE DUE TO A COMBINATION OF THE SOUTHERN EDGE OF THE COMMA HEAD UNDER
THE UPPER TROUGH AXIS PASSING OVER DURING PERSISTENT COLD UPSLOPE
FLOW. WILL STICK WITH 20-30 PERCENT POPS AT THIS POINT...WITH ANY
PRECIP AMOUNTS BEING LIGHT. THE LARGE STORM SYSTEM SHIFTS FURTHER
EAST ON FRIDAY...LEAVING DRY BUT STILL COLD CONDITIONS.

EARLY NEXT WEEK THE OPERATIONAL GFS SHOWS A SUBSTANTIAL WARM-UP NOT
PRESENT IN THE ECMWF. THIS IS DUE TO THE ECMWF SHOWING A STRONGER
LARGE CLOSED UPPER LOW LINGERING FURTHER WEST OVER THE NORTHEAST
CONUS THAN IN THE GFS. THIS ALLOWS THE ECMWF TO BRING DOWN ANOTHER
SURGE OF COLD AIR. IT IS NOTED THAT THE GFS ENSEMBLE MEAN IS COLDER
THAN THE OPERATIONAL GFS...BUT ITS MEMBERS STILL SHOW A LARGE DEGREE
OF SPREAD. EVEN SO...NONE OF THE AVAILABLE GFS ENSEMBLE MEMBERS ARE
AS COLD AS THE 00Z ECMWF. WITH ALL THIS IN MIND...IT WILL BE LOW
CONFIDENCE TEMPERATURE FORECAST BASED ON BLENDED DATA. IN ANY
SCENARIO...THERE DOES NOT APPEAR TO BE MUCH PRECIP POTENTIAL. A BIT
OF SNOW COULD NOT BE RULED OUT IN A COLD UPSLOPE FLOW SCENARIO...BUT
ANY AMOUNTS SHOULD BE LIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1230 PM EST MON DEC 17 2012

IFR CIGS WILL BE POSSIBLE THROUGHOUT THE AFTERNOON AT JKL...AS LOW
LEVEL CLOUDS ARE EXPECTED TO LINGER ALONG THE AREA RIDGETOPS NOW THAT
THE RAIN HAS BEGUN TO SLACK OFF. LOZ AND SME WILL NOT BE QUITE AS BAD
WITH CIGS BETWEEN 1000 AND 1500 FEET THIS AFTERNOON AND EARLY
EVENING. A LINE OF THUNDERSTORMS HAS FORMED ALONG THE OHIO RIVER AND
WESTWARD INTO WESTERN KENTUCKY ALREADY THIS AFTERNOON...ALONG AN
APPROACHING COLD FRONT. AS OF TAF ISSUANCE...CONDITIONS APPEAR
CONDUCIVE TO THE FORMATION OF HAIL WITH THESE STORMS...SO THAT WILL
BE A CONCERN FOR LOZ AND SME AS THE STORMS MOVE THROUGH THAT AREA
LATER TODAY. THERE WILL ALSO BE SOME POTENTIAL FOR DAMAGING WINDS
WITH THE STRONG STORMS. THE RAIN IS EXPECTED TO FINALLY EXIT LOZ AND
SME AROUND 4Z TONIGHT...AND JKL BETWEEN 6 AND 7Z. ALL THREE TAF SITES
COULD EXPERIENCE IFR CONDITIONS BETWEEN 8 AND 12Z TONIGHT...BEFORE
CONDITIONS BEGIN TO IMPROVE AGAIN AFTER 13 OR 14Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM....GREIF
AVIATION...AR
Hazardous weather outlook, Dec 17, 6:42 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
642 PM EST MON DEC 17 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-190245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
642 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS CONTAINING SMALL HAIL WILL CONTINUE TO MOVE
ACROSS EASTER KENTUCKY. PEA SIZED HAIL AND WIND GUSTS TO 35 MPH CAN
BE EXPECTED AS THE FRONT PASSES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

SNOW SHOWERS ARE POSSIBLE THURSDAY NIGHT AND WILL BE ENDING FROM WEST
TO EAST DURING THE NIGHT WITH THE LAST OF THE SNOW MOVING OUT OF PIKE
COUNTY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE IN JACKSON.

JJ

In the hours before

Local storm report, Dec 17, 5:03 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             PONGO                   37.22N 84.32W
12/17/2012  E0.25 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            ENOUGH TO MAKE ROAD WHITE.

&&

TBREWER
Special weather statement, Dec 17, 5:05 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EST MON DEC 17 2012

KYZ068-069-079-080-083>086-112-114>117-172300-
MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL-KNOX-JACKSON-LESLIE-
OWSLEY-PERRY-BREATHITT-CLAY-
505 PM EST MON DEC 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 600 PM EST MONDAY EVENING...

   KNOX...
   SOUTHERN JACKSON...
   NORTHWESTERN LESLIE...
   MCCREARY...
   SOUTHERN OWSLEY...
   WEST CENTRAL PERRY...
   SOUTHEASTERN PULASKI...
   EXTREME SOUTH CENTRAL ROCKCASTLE...
   SOUTHERN WAYNE...
   WHITLEY...
   EXTREME SOUTHWESTERN BREATHITT...
   CLAY AND
   LAUREL.

AT 505 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM HURLEY TO SLICKFORD...OR ALONG A LINE EXTENDING
FROM MCKEE TO 13 MILES SOUTH OF MONTICELLO...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WOOD CREEK LAKE
AROUND 510 PM EST...GRAY HAWK AROUND 515 PM EST...MUMMIE AROUND 520
PM EST...ELIAN AROUND 525 PM EST...ISLAND CITY AROUND 530 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Local storm report, Dec 17, 5:36 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
536 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SUBLIMITY CITY          37.10N 84.09W
12/17/2012  E0.25 INCH       LAUREL             KY   TRAINED SPOTTER

            PEA SIZED HAIL COVERED THE GROUND.

&&

DSHALLEN
Local storm report, Dec 17, 5:38 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
538 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LONDON                  37.13N 84.08W
12/17/2012  E0.50 INCH       LAUREL             KY   911 CALL CENTER

            PEA TO MARBLE SIZED HAIL LASTED FOR 20 MINUTES AT THE
            LONDON AIRPORT AND THE GROUND WAS COVERED.

&&

DSHALLEN
Special weather statement, Dec 17, 5:50 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EST MON DEC 17 2012

KYZ052-104-106>110-112>115-119-120-180000-
ROWAN-ELLIOTT-JOHNSON-MARTIN-KNOTT-MAGOFFIN-MORGAN-OWSLEY-PERRY-PIKE-
WOLFE-BREATHITT-FLOYD-
550 PM EST MON DEC 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 700 PM EST MONDAY EVENING...

   JOHNSON...
   NORTHERN KNOTT...
   MAGOFFIN...
   MARTIN...
   MORGAN...
   EAST CENTRAL OWSLEY...
   NORTH CENTRAL PERRY...
   PIKE...
   EAST CENTRAL ROWAN...
   EASTERN WOLFE...
   BREATHITT...
   ELLIOTT AND
   FLOYD.

AT 550 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 37 MILES NORTH OF BRUIN TO JETTS CREEK...OR ALONG
A LINE EXTENDING FROM 19 MILES NORTHWEST OF RACELAND TO 9 MILES EAST
OF BOONEVILLE...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YEADON AROUND
555 PM EST...WHITE OAK AROUND 600 PM EST...WONNIE AROUND 605 PM
EST...WONNIE AROUND 610 PM EST...STRINGTOWN AROUND 615 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SHALLENBERGER
Special weather statement, Dec 17, 6:10 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EST MON DEC 17 2012

KYZ084>088-110-112>118-120-180030-
MCCREARY-WHITLEY-KNOTT-KNOX-LESLIE-LETCHER-OWSLEY-PERRY-PIKE-BELL-
BREATHITT-CLAY-FLOYD-HARLAN-
610 PM EST MON DEC 17 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 730 PM EST MONDAY EVENING...

   KNOTT...
   KNOX...
   LESLIE...
   LETCHER...
   EXTREME SOUTHEASTERN MCCREARY...
   EXTREME SOUTHEASTERN OWSLEY...
   PERRY...
   SOUTHERN PIKE...
   SOUTHEASTERN WHITLEY...
   BELL...
   SOUTH CENTRAL BREATHITT...
   SOUTHEASTERN CLAY...
   SOUTHERN FLOYD AND
   HARLAN.

AT 610 PM EST...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM NED TO ZION HILL...OR ALONG A LINE EXTENDING FROM
11 MILES SOUTHEAST OF JACKSON TO 9 MILES SOUTH OF WILLIAMSBURG...
MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...YEAGER AROUND
615 PM EST...TOULOUSE AROUND 620 PM EST...WARREN AROUND 625 PM EST...
WOOTON AROUND 630 PM EST...VEST AROUND 635 PM EST...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

SHALLENBERGER

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.